Illinois, 2013

Flash Flooding and Hail in Illinois, June 22, 2013

June 22, 2013 · NWS ILX · 15 events in 13 counties and zones

A weak upper-level disturbance interacting with a warm and humid airmass produced clusters of strong to severe thunderstorms across central Illinois on June 22nd. 00 inches of rainfall in a short amount of time.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

A weak upper-level disturbance interacting with a warm and humid airmass produced clusters of strong to severe thunderstorms across central Illinois on June 22nd. Due to copious amounts of moisture in the environment and the slow movement of the storms, a few locations picked up between 2.00 and 3.00 inches of rainfall in a short amount of time. As a result, flash flooding occurred in a large part of east central Illinois. In addition, a few of the cells produced hail as large as quarters in Champaign and Logan counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jun 22, 9:44 AM CST, 1 hour 16 minutes earlier.

Area forecast discussion, Jun 22, 9:44 AM CST, 1 hour 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
1044 AM CDT SAT JUN 22 2013

.DISCUSSION...
ISSUED 1044 AM CDT SAT JUN 22 2013

CONVECTIVE CHANCES REMAIN MAIN CONCERN TODAY. PRIMARY OUTFLOW
BOUNDARY IS CURRENTLY PUSHING SOUTH INTO THE NORTHEAST CWA WITH
SCATTERED THUNDERSTORMS DEVELOPING BEHIND THIS FEATURE. THIS
SHOULD CONTINUE INTO EARLY AFTERNOON AS THE BOUNDARY SLIPS
SOUTH...HOWEVER IT SHOULD EVENTUALLY SLOW AND STALL /UNLESS MORE
VIGOROUS CONVECTION KEEPS COLD POOL GOING/ AS IT ENCOUNTERS 10-20
KT SOUTHWEST SYNOPTIC FLOW. SCATTERED SHOWERS AND SPRINKLES
AFFECTING PARTS OF THE WESTERN CWA OUT OF A MID LEVEL DECK AND
FEEL THIS AREA COULD FILL IN WITH SCATTERED TSTMS WITH DAYTIME
HEATING. 12Z ILX SOUNDING SHOWED HIGH CAPES AND VERY WEAK WINDS
ALOFT...WHICH COMBINED WITH A 2 INCH P/W MAKES HEAVY RAIN RATES
AND FREQUENT LIGHTNING MAIN THREATS WITH STORMS TODAY. ISOLATED
PULSE TYPE NEAR SVR POSSIBLE DUE TO PRECIP LOADING BUT LOW BULK
SHEAR MAKES MORE ORGANIZED SVR UNLIKELY. HAVE INCREASED POPS TO LOW
CHANCE OVER MOST OF THE CWA WITH LIKELY POPS IN THE NE CWA WHERE
MORE SIGNIFICANT OUTFLOW BOUNDARY SHIFTS THROUGH NEXT FEW HOURS.
SUNNIER LOCATIONS SHOULD GET INTO THE LOWER 90S AND WITH DEWPOINTS
IN THE LOWER 70S PEAK HEAT INDICES NEAR 100 POSSIBLE.

25
&&

.AVIATION...
ISSUED 520 AM CDT SAT JUN 22 2013

COVERAGE OF TSRA AND THE AFFECTS ON CIGS/VSBYS THIS FORECAST PERIOD.
MID LEVEL MOISTURE HAS RAPIDLY DEVELOPED ACRS THE AREA THIS MORNING
IN ADVANCE OF A WEAK UPPER LEVEL DISTURBANCE COUPLED WITH SOME
ELEVATED INSTABILITY. JUST HOW MUCH SHOWER DEVELOPMENT TAKES PLACE
IS STILL IN QUESTION AHEAD OF THIS SYSTEM...BUT WILL COVER FOR NOW
WITH VCTS AND CONTINUE TO TRY TO PIN DOWN SOME BETTER TIMING OF
STORMS IN THE AFTN HOURS. STILL APPEARS THE COVERAGE SHOULD QUICKLY
DIMINISH JUST AFTR SUNSET THIS EVENING WITH MAIN MID AND HIGH LEVEL
MOISTURE REMAINING TONIGHT. IF SKIES SHOULD CLEAR OUT LATER TONIGHT
WE MAY HAVE TO DEAL WITH SOME PATCHY GROUND FOG...BUT FOR NOW WILL
LEAVE OUT OF TAFS. SFC WINDS WILL REMAIN OUT OF A SSW (180-210)
DIRECTION THRU THIS FORECAST PERIOD. SPEEDS WILL RANGE FROM 10 TO
15 KTS TODAY WITH A FEW GUSTS IN THE 15 TO 20 KT RANGE AND THEN
DIMINISH TO AROUND 10 KTS THIS EVENING.

SMITH
&&

.PREV DISCUSSION...
ISSUED 250 AM CDT SAT JUN 22 2013

2 AM SATELLITE IMAGERY AND RADAR DATA SHOWING A PAIR OF MCS
SYSTEMS MERGING FROM SOUTH DAKOTA EASTWARD INTO SOUTHERN
WISCONSIN. EASTERN END OF THE LINE OF STORMS HAS MADE A SOUTHWARD
PUSH INTO NORTHEAST ILLINOIS...WITH THIS PART OF THE MCS BECOMING
THE DOMINANT ONE AS LIGHTNING DIMINISHES OVER SOUTHERN MINNESOTA.
LINGERING BOUNDARY FROM THE STORMS IN OUR AREA YESTERDAY WRAPS
AROUND THE SOUTHWEST AND SOUTHEAST PARTS OF THE FORECAST AREA.
STILL SEEING A FEW SPRINKLES IN THE FAR SOUTHEAST CWA WITH THIS
BOUNDARY.

FORECAST CHALLENGES FOR THIS PACKAGE GENERALLY REVOLVE AROUND
TIMING OF THUNDERSTORM CHANCES...AS WELL AS THE ONGOING HEAT AND
HUMIDITY.

SHORT TERM...TODAY THROUGH MONDAY...

MODELS ARE STRUGGLING TO GET A HANDLE ON THE CURRENT SITUATION...
WITH THE HRRR AND THE REGIONAL CANADIAN MODEL CLOSEST TO REALITY.
NEITHER OF THESE MODELS SHOW THE STORMS MAKING IT AS FAR SOUTH AS
OUR FORECAST AREA...BUT AS THE MCS FROM YESTERDAY SHOWED...THAT
OUTCOME IS DEFINITELY NOT GUARANTEED. WILL INCLUDE SOME ISOLATED
THUNDERSTORM MENTION IN THE NORTHEAST THIRD OF THE CWA THIS
MORNING...BETWEEN THIS LINE AND POTENTIALLY SOME DEVELOPMENT ALONG
THE OUTFLOW BOUNDARY...WITH AROUND 30 PERCENT CHANCES ACROSS THE
NORTHEAST DURING THE AFTERNOON. HAVE MENTIONED ISOLATED STORMS
ELSEWHERE THIS AFTERNOON AND EARLY EVENING.

FOCUS CONTINUES TO BE WITH TIMING OF VARIOUS MCS FEATURES THIS
WEEKEND. DEVELOPMENT ACROSS IOWA/MINNESOTA ON SUNDAY EXPECTED TO
EXTEND SOUTHWEST INTO MISSOURI...BUT ONLY THE NAM BRINGS ANY OF IT
THIS FAR EAST BY MONDAY MORNING. HAVE LIMITED ANY 30 PERCENT OR
HIGHER POPS TO THE FAR NORTHWEST LATE SUNDAY NIGHT... WITH MORE
WIDESPREAD CHANCES MONDAY. THE ECMWF AND CANADIAN MODELS SHOW THE
MCS SPREADING OVER THE FORECAST AREA... WHILE THE NAM AND GFS
SHUNT IT MORE TO THE NORTHEAST. SEVERE WEATHER POTENTIAL APPEARS
TO INCREASE BY MONDAY...MAINLY IN THE NORTHWEST CWA.

HAVE KEPT HIGH TEMPERATURES RIGHT AROUND 90 DEGREES FOR THE NEXT
FEW DAYS...WITH HEAT INDEX VALUES IN THE MID TO UPPER 90S. WILL
HAVE TO KEEP AN EYE ON HIGHS FOR MONDAY THOUGH...AS THEY COULD BE
LOWER IF THIS MCS DOES PAN OUT.

LONG TERM...TUESDAY THROUGH FRIDAY...

BROAD EAST-WEST RIDGE EXPECTED TO COVER THE SOUTH HALF OF THE
CONUS MUCH OF THE WEEK...WITH THE MAIN STORM TRACK ACROSS THE
NORTHERN STATES. MCS TRACKS REMAINS THE CONCERN AND ALTHOUGH MANY
OF THEM ARE FURTHER NORTH...LEFTOVER OUTFLOWS MAKE IT DIFFICULT TO
PIN DOWN ANY DRY PERIODS WITH ANY CERTAINTY. HIGHEST POPS FROM
WEDNESDAY NIGHT TO FRIDAY ARE TIED INTO PASSAGE OF A COLD FRONT...
WHICH MAY TAKE UNTIL EARLY FRIDAY TO FULLY PASS THE REGION AS THE
UPPER RIDGING BUILDS ACROSS THE ROCKIES AND PUTS THE MIDWEST MORE
OF A TROUGH. THIS PARTICULAR PATTERN WOULD SHOW THE HEAT FINALLY
BREAKING ON FRIDAY...WITH COOLER CONDITIONS NEXT WEEKEND.

GEELHART

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jun 22, 10:44 AM CST, 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1144 AM CDT SAT JUN 22 2013

ILZ027>031-036-037-040-041-047-231645-
CASS-FULTON-KNOX-MARSHALL-MASON-PEORIA-SCHUYLER-STARK-TAZEWELL-
WOODFORD-
1144 AM CDT SAT JUN 22 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS WILL BE POSSIBLE ACROSS THE AREA TODAY INTO
EARLY TONIGHT. THE THREAT OF ORGANIZED SEVERE STORMS IS LOW...HOWEVER
SOME OF THE STRONGER STORMS WILL BE CAPABLE OF PRODUCING GUSTY
WINDS...SMALL HAIL...TORRENTIAL RAINFALL AND FREQUENT CLOUD TO GROUND
LIGHTNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE WILL BE A CHANCE FOR THUNDERSTORMS LATE SUNDAY NIGHT THROUGH
MONDAY...AND AGAIN WEDNESDAY NIGHT THROUGH THURSDAY NIGHT.

FLOODING WILL CONTINUE ALONG THE ILLINOIS RIVER DOWNSTREAM OF
PEORIA FOR THE NEXT SEVERAL DAYS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

ILZ038-042>046-048>057-061-231645-
CHAMPAIGN-CHRISTIAN-COLES-DE WITT-DOUGLAS-EDGAR-LOGAN-MACON-
MCLEAN-MENARD-MORGAN-MOULTRIE-PIATT-SANGAMON-SCOTT-SHELBY-
VERMILION-
1144 AM CDT SAT JUN 22 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS AND EAST CENTRAL ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO WIDELY SCATTERED THUNDERSTORMS WILL BE POSSIBLE THROUGH
EARLY TONIGHT. THE THREAT OF ORGANIZED SEVERE STORMS IS LOW...HOWEVER
SOME OF THE STRONGER STORMS WILL BE CAPABLE OF PRODUCING GUSTY
WINDS...SMALL HAIL...TORRENTIAL RAINFALL AND FREQUENT CLOUD TO
GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

AN ISOLATED THUNDERSTORM WILL BE POSSIBLE SUNDAY AFTERNOON. THERE
WILL BE A CHANCE FOR THUNDERSTORMS AGAIN MONDAY INTO MONDAY EVENING
AND AGAIN WEDNESDAY NIGHT THROUGH THURSDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

ILZ062-063-066>068-071>073-231645-
CLARK-CLAY-CRAWFORD-CUMBERLAND-EFFINGHAM-JASPER-LAWRENCE-RICHLAND-
1144 AM CDT SAT JUN 22 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

AN ISOLATED THUNDERSTORM WILL BE POSSIBLE MAINLY THIS AFTERNOON
INTO EARLY THIS EVENING. THE THREAT OF ORGANIZED SEVERE STORMS IS
LOW...HOWEVER SOME OF THE STRONGER STORMS WILL BE CAPABLE OF
PRODUCING GUSTY WINDS...SMALL HAIL...TORRENTIAL RAINFALL AND
FREQUENT CLOUD TO GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ISOLATED THUNDERSTORMS WILL BE POSSIBLE AGAIN SUNDAY AFTERNOON
WITH ANOTHER THREAT FOR THUNDERSTORMS WEDNESDAY NIGHT THROUGH
FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

In the hours before

Local storm report, Jun 22, 8:34 AM CST, 2 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
934 AM CDT SAT JUN 22 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 AM     HEAVY RAIN       4 E TREMONT             40.53N 89.41W
06/22/2013  M1.65 INCH       TAZEWELL           IL   COCORAHS

            24-HOUR RAINFALL

0700 AM     HEAVY RAIN       2 WNW DANVERS           40.54N 89.21W
06/22/2013  M1.47 INCH       MCLEAN             IL   COCORAHS

            24-HOUR RAINFALL

0700 AM     HEAVY RAIN       1 SSE MORTON            40.60N 89.46W
06/22/2013  M1.23 INCH       TAZEWELL           IL   COCORAHS

            24-HOUR RAINFALL

0700 AM     HEAVY RAIN       7 W ATLANTA             40.26N 89.36W
06/22/2013  M1.33 INCH       LOGAN              IL   COCORAHS

            24-HOUR RAINFALL

0700 AM     HEAVY RAIN       1 N MACKINAW            40.55N 89.36W
06/22/2013  M1.43 INCH       TAZEWELL           IL   CO-OP OBSERVER

            24-HOUR RAINFALL

0700 AM     HEAVY RAIN       MORTON                  40.61N 89.47W
06/22/2013  M1.13 INCH       TAZEWELL           IL   CO-OP OBSERVER

            24-HOUR RAINFALL

0700 AM     HEAVY RAIN       ROBINSON                39.01N 87.74W
06/22/2013  M1.78 INCH       CRAWFORD           IL   CO-OP OBSERVER

            24-HOUR RAINFALL

0800 AM     HEAVY RAIN       LACON                   41.02N 89.41W
06/22/2013  M1.12 INCH       MARSHALL           IL   CO-OP OBSERVER

            24-HOUR RAINFALL

0800 AM     HEAVY RAIN       4 N CARLOCK             40.64N 89.13W
06/22/2013  M1.01 INCH       WOODFORD           IL   COCORAHS

            24-HOUR RAINFALL

0800 AM     HEAVY RAIN       1 E HEYWORTH            40.31N 88.96W
06/22/2013  M1.22 INCH       MCLEAN             IL   COCORAHS

            24-HOUR RAINFALL

0800 AM     HEAVY RAIN       MINONK                  40.90N 89.04W
06/22/2013  M1.36 INCH       WOODFORD           IL   CO-OP OBSERVER

            24-HOUR RAINFALL

&&

LAUFENBERG

The radar

The Lincoln radar (KILX), 86 km away, was scanning. The volume nearest the first event began at 17:02 UTC.

Open the radar archive at this moment

Event by event

13 flash flood, 2 hail. Local standard time, as filed.

Hail, Champaign

When
June 22, 11:00 AM CST to 11:01 AM CST
Where
Champaign County, Fisher
Measured
1 in hail
Reported by
COOP Observer
Coordinates
40.320, -88.350

Flash Flood, Champaign

When
June 22, 11:30 AM CST to 3:30 PM CST
Where
Champaign County, 5.16 mi WNW of Ludlow to 6.93 mi NW of Mahomet
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
40.400, -88.225

Scattered thunderstorms, with heavy rainfall amounts of 2 to 3 inches in one hour produced flash flooding in the northern part of Champaign County during the late morning. Many rural roads to the northeast of Mahomet and in the vicinity of Rantoul were impassable. The flooding subsided by mid-afternoon.

Flash Flood, Vermilion

When
June 22, 12:00 PM CST to 3:30 PM CST
Where
Vermilion County, 2.1 mi NW of East Lynn to 3.12 mi E of Reilly
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
40.488, -87.812

Scattered thunderstorms, with heavy rainfall amounts of 2 to 3 inches in one hour produced flash flooding in northeast Vermilion County during the early afternoon. Many rural roads from Hoopeston to the Indiana border were impassable. The flooding subsided by mid-afternoon.

Hail, Logan

When
June 22, 2:01 PM CST to 2:02 PM CST
Where
Logan County, 1.74 mi SW of Latham
Measured
1 in hail
Reported by
Mesonet
Coordinates
39.950, -89.190

Flash Flood, Logan

When
June 22, 2:30 PM CST to 6:00 PM CST
Where
Logan County, 3.06 mi ESE of Beason to 2.16 mi NNE of Narita
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
40.132, -89.147

Scattered thunderstorms, with heavy rainfall amounts of 2 to 3 inches in one hour, produced flash flooding in extreme southeast Logan County during the early afternoon. Many rural roads around the village of Latham, including Illinois Route 121, were closed. The flooding subsided by early evening.

Flash Flood, De Witt

When
June 22, 2:30 PM CST to 6:00 PM CST
Where
De Witt County, 1.51 mi SW of Midland City to 0.64 mi SW of Kenney
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
40.132, -89.147

Scattered thunderstorms, with heavy rainfall amounts of 2 to 3 inches in one hour, produced flash flooding in extreme southwest DeWitt County during the early afternoon. Many rural roads between Illinois Route 10 and the Macon County line, as well as Route 54 into the village of Kenney were impassable. The flooding subsided by early evening.

Flash Flood, Macon

When
June 22, 2:30 PM CST to 6:00 PM CST
Where
Macon County, 5.53 mi N of Heman to 5.82 mi SSW of Heman
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
40.049, -89.145

Scattered thunderstorms, with heavy rainfall amounts of 2 to 3 inches in one hour, produced flash flooding in extreme northwest Macon County during the early afternoon. Many rural roads between Illinois Route 121 and the De Witt County line were impassable. The flooding subsided by early evening.

Flash Flood, Shelby

When
June 22, 4:00 PM CST to 9:00 PM CST
Where
Shelby County, 3.11 mi W of Windsor to 3.27 mi ESE of Clarksburg
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.428, -88.658

Slow moving thunderstorms produced 2 to 4 inches of rain in a two hour period during the late afternoon in eastern Shelby County. Most roads between the town of Windsor and the Effingham County line were impassable. One foot of water was reported on Illinois Route 32 near the Shelby-Effingham County line. The flooding subsided by late evening.

Flash Flood, Cumberland

When
June 22, 4:00 PM CST to 9:00 PM CST
Where
Cumberland County, 3.01 mi SSW of Neoga to 2.73 mi WSW of Neal
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.280, -88.473

Slow moving thunderstorms produced 2 to 4 inches of rain in a two hour period during the late afternoon in extreme northwest Cumberland County. Flooding was reported on U.S. Highway 45, on numerous streets in Neoga, and on many rural roads. The flooding subsided by late evening.

Flash Flood, Coles

When
June 22, 4:00 PM CST to 9:00 PM CST
Where
Coles County, 2.73 mi W of Etna to 2.3 mi ESE of Etna
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.375, -88.471

Slow moving thunderstorms produced 2 to 4 inches of rain in a two hour period during the late afternoon in extreme southwest Coles County. Most rural roads between U.S. Highway 45 and the Shelby County line were impassable. The flooding subsided by late evening.

Flash Flood, Effingham

When
June 22, 4:00 PM CST to 9:00 PM CST
Where
Effingham County, 2.58 mi N of Shumway to 1.21 mi S of Evers
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.217, -88.642

Slow moving thunderstorms produced 2 to 4 inches of rain in a two hour period during the late afternoon in northern and eastern Effingham County. Rural roads near the Shelby County line, as well as in eastern sections between Dieterich and the Clay County line, were impassable. The flooding subsided by late evening.

Flash Flood, Clay

When
June 22, 5:00 PM CST to 9:00 PM CST
Where
Clay County, 5.5 mi ENE of Bible Grove to 2.4 mi N of Iola
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
38.912, -88.363

Slow moving thunderstorms produced 2 to 4 inches of rain in a two hour period during the late afternoon in Clay County. Many rural roads and creeks, particularly from Bible Grove to Ingraham to Louisville, were flooded due to the heavy rain. The flooding quickly subsided by late evening.

Flash Flood, Richland

When
June 22, 5:00 PM CST to 9:00 PM CST
Where
Richland County, 3.25 mi ENE of Wakefield to 2.47 mi SW of Gallagher
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.847, -88.194

Slow moving thunderstorms produced 2 to 4 inches of rain in a two hour period during the late afternoon in Richland County. Many rural roads and creeks were flooded as a result. The worst flooding was around the village of Dundas, and along Illinois Route 130 from south of Olney to Parkersburg. The flooding quickly subsided by late evening.

Flash Flood, Jasper

When
June 22, 5:00 PM CST to 9:00 PM CST
Where
Jasper County, 0.99 mi W of Rafetown to 8.52 mi ENE of Gila
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
38.850, -88.018

Slow moving thunderstorms produced 2 to 4 inches of rain in a two hour period during the late afternoon in western Jasper County. Many roads in the western and southern part of the county, particularly Illinois Route 33 between Wheeler and Newton, were impassable. The flooding quickly subsided by late evening.

Flash Flood, Crawford

When
June 22, 5:00 PM CST to 9:00 PM CST
Where
Crawford County, 2.07 mi ENE of Pierceburg to 1.2 mi SE of Oil Grove
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
38.946, -87.887

Slow moving thunderstorms produced 2 to 4 inches of rain in a two hour period during the late afternoon in Crawford County. Many rural roads between Robinson and Hardinville were flooded and impassable. Roads south of the city of Palestine between Illinois Route 33 and the Wabash River were also flooded. The flooding quickly subsided by late evening.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2013Every state in 2013This day in weather historyWarnings in Illinois, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 453368, 464761, 464763, 453369, 464766, 464768, 464771, 464774, 464776, 464778, 464780, 464783, 464786, 464788, 464790.